Call 800-429-5210 toll-free to speak with a drug abuse counselor.
Chat Let's Talk: Click To Chat Call Now: 24Hr Addiction Hotline 800-429-5210 Email We'll Call You: Contact Us

How is Opium Overdose Treated?

We can help you find local opiate addiction treatment, call 800-429-5210 for a free referral.

Opium overdose is just as dangerous as any other type of opioid overdose. A person can encounter severe respiratory depression, coma, brain damage, and even death as a result. Therefore, treatment for opium overdose is the same as the treatment of other types of high-level intoxications resulting from opioid drug abuse.

Treatment At Home

Opium overdose is serious. Any individual who seems to be experiencing it should be taken to the hospital right away. According to the National Library of Medicine, symptoms of this issue can include:

  • Confusion
  • Sleepiness or loss of alertness
  • Unconsciousness
  • Breathing problems, including incredibly slowed, shallow, or no breathing
  • Nausea
  • Pinpoint pupils (extremely small pupils that are the size of the head of a pin)

If you notice these side effects in someone who has recently smoked, injected, or ingested a large amount of opium, it is important to call 911 right away. Make sure that the person keeps breathing, but never induce vomiting unless you are specifically told to by the 911 operator. The individual must be taken to the hospital immediately for further treatment.

Hospital-based Overdose Treatment for Opium

Opium Overdose

After the overdose is treated, the patient must be monitored for up to 6 hours.

According to the World Health Organization, “Death following opioid overdose is preventable if the person receives basic life support and the timely administration of the opioid antagonist naloxone.” Naloxone works as an antidote to opium and other opioids, and it severs the effects of the drugs from the body. Normally, when naloxone is administered, it is painful (as opioids are analgesics, and the drug will remove the pain-relieving effects from the body immediately), but it is much safer than allowing the individual to continue feeling the effects of the opium in their system. Sometimes, more than one dosage of naloxone may need to be administered.

If you know someone who abuses opium and may be likely to experience an overdose, it can be beneficial to get your own supply of naloxone in case they do. This can allow them to receive the medication they need much faster, which minimizes the chance of deadly respiratory depression and brain damage. Having your own naloxone injection device could save the individual’s life.

In addition, the individual’s breathing must also be supported, which is done in the hospital. The patient may even require orotracheal intubation in order to breathe properly. They may also receive intravenous fluids and other medications if necessary. Doctors will need to monitor the patient for at least 4 to 6 hours in order to ensure they are stable after their overdose.

Post-overdose Treatment for Opium

Opium is an addictive drug, just like all other opioids. Therefore, when someone comes into a hospital having overdosed on it, it is important that the individual be given their treatment options for addiction. After they are stable and can transition into the next stage of recovery, they will usually need to begin addiction treatment in one capacity or another.

I’m an Opium User: Do I Need Treatment?

Do I Need Opium Addiction Treatment?

If you or someone you know needs treatment for opium abuse or addiction, call 800-429-5210. We can help you find a rehab center where you can begin your recovery. However, if you believe someone has overdosed on opium or another type of opioid drug, it is imperative that you call 911 right away.

Pin It on Pinterest

Shares